Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 55, NWS Nashville, TN

May 26, 1998Houston County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 26, 1998, 10:03 AM CDT for Houston County, Tennessee. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1998, 10:03 AM CDT (15:03 UTC)
Expired
May 26, 1998, 11:35 AM CDT
In force
92 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Houston County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 261504 RRA
FFWBNA
TNC083-261635-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1003 AM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOUSTON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1135 AM CDT

* AT 1000 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  ANOTHER ROUND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING
  NORTH INTO HOUSTON COUNTY. WITH THE GROUND ALREADY SATURATED AND
  CREEKS AND SMALL STREAMS RUNNING NEAR BANK FULL FLASH FLOODING IS
  LIKELY TO OCCUR WITH THE ADDITIONAL RAINFALL.


* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
  THE ROADWAY. THE WATER MAY BE TPOO DEEP TO ALLOW YOUR CAR
  TO CROSS SAFELY. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE
  YOU TO LOSE CONTROL OF YOUR VEHICLE AND TWO FEET OF WATER WILL
  CARRY MOST CARS AWAY.

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 8:29 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 26, 8:29 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
829 AM CDT TUE MAY 26 1998

WL MAKE THIS A SHORT ONE. CURNT ZFP APPEARS TO HAVE IT ALL COVERED. NO
CHANGES RECOMMENDED.

08

In the hours before

Special weather statement, May 26, 4:30 AM CDT, 5 hours 33 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-261630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
430 AM CDT TUE MAY 26 1998

FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN
MIDDLE TENNESSEE.

SEVERE THUNDERSTORMS ONCE AGAIN A POSSIBILITY IN THE MID-STATE.

THUNDERSTORMS DUMPED HEAVY RAIN ACROSS MUCH OF NORTHERN MIDDLE
TENNESSEE ON MONDAY.  DOPPLER RADAR ESTIMATES INDICATE MANY AREAS
LIKELY RECEIVED BETWEEN 1/2 AND 1 INCH...WITH LOCALLY HEAVIER
AMOUNTS. MORE THUNDERSTORMS...WITH HEAVY RAIN...ARE EXPECTED
TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. SINCE THE GROUND
WAS THOROUGHLY SOAKED BY YESTERDAYS RAIN...ANY ADDITIONAL HEAVY
RAINFALL WILL QUICKLY LEAD TO RUN-OFF AND INCREASE THE THREAT OF
FLASH FLOODING.  THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR NORTHERN MIDDLE TENNESSEE...GENERALLY NORTH OF A LINE FROM
CAMDEN...TO WAVERLY...NASHVILLE AND SPARTA.  THE WATCH ALSO
INCLUDES THE CITIES OF CLARKSVILLE...GALLATIN...LEBANON...AND
COOKEVILLE.

IF YOU LIVE NEAR CREEKS...STREAMS OR OTHER LOW-LYING AREAS SUBJECT
TO FLASH FLOODING...YOU SHOULD LISTEN FOR WEATHER UPDATES TODAY AND
BE PREPARED TO MOVE TO HIGHER GROUND IF A WARNING IS ISSUED.

IN ADDITION TO THE HEAVY RAIN POTENTIAL...THUNDERSTORMS IN MIDDLE
TENNESSEE WILL ALSO BRING THE THREAT OF LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS...AS WELL AS ISOLATED TORNADOES. THEREFORE...
IT WOULD BE A GOOD IDEA TO MONITOR NOAA WEATHER RADIO OR LOCAL
RADIO OR TELEVISION STATIONS AND LISTEN FOR ANY WARNINGS THAT MIGHT
BE ISSUED.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO CONTINUE INTO THE
NIGHTTIME HOURS AS WELL.
Special weather statement, May 26, 4:30 AM CDT, 5 hours 33 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-261630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
430 AM CDT TUE MAY 26 1998

FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN
MIDDLE TENNESSEE.

SEVERE THUNDERSTORMS ONCE AGAIN A POSSIBILITY IN THE MID-STATE.

THUNDERSTORMS DUMPED HEAVY RAIN ACROSS MUCH OF NORTHERN MIDDLE
TENNESSEE ON MONDAY.  DOPPLER RADAR ESTIMATES INDICATE MANY AREAS
LIKELY RECEIVED BETWEEN 1/2 AND 1 INCH...WITH LOCALLY HEAVIER
AMOUNTS. MORE THUNDERSTORMS...WITH HEAVY RAIN...ARE EXPECTED
TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. SINCE THE GROUND
WAS THOROUGHLY SOAKED BY YESTERDAYS RAIN...ANY ADDITIONAL HEAVY
RAINFALL WILL QUICKLY LEAD TO RUN-OFF AND INCREASE THE THREAT OF
FLASH FLOODING.  THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR NORTHERN MIDDLE TENNESSEE...GENERALLY NORTH OF A LINE FROM
CAMDEN...TO WAVERLY...NASHVILLE AND SPARTA.  THE WATCH ALSO
INCLUDES THE CITIES OF CLARKSVILLE...GALLATIN...LEBANON...AND
COOKEVILLE.

IF YOU LIVE NEAR CREEKS...STREAMS OR OTHER LOW-LYING AREAS SUBJECT
TO FLASH FLOODING...YOU SHOULD LISTEN FOR WEATHER UPDATES TODAY AND
BE PREPARED TO MOVE TO HIGHER GROUND IF A WARNING IS ISSUED.

IN ADDITION TO THE HEAVY RAIN POTENTIAL...THUNDERSTORMS IN MIDDLE
TENNESSEE WILL ALSO BRING THE THREAT OF LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS...AS WELL AS ISOLATED TORNADOES. THEREFORE...
IT WOULD BE A GOOD IDEA TO MONITOR NOAA WEATHER RADIO OR LOCAL
RADIO OR TELEVISION STATIONS AND LISTEN FOR ANY WARNINGS THAT MIGHT
BE ISSUED.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO CONTINUE INTO THE
NIGHTTIME HOURS AS WELL.
Local storm report, May 26, 9:09 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
909 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0904 AM    JOELTON                   TN   FLOODING
05/26/98   DAVIDSON                       CAR OFF HIGHWAY BECAUSE OF
                                          WATER ON ROADWAY ON I24.

0905 AM    ASHLAND CITY              TN   FLOODING
05/26/98   CHEATHAM                       CAR OFF HIGHWAY BECAUSE OF
                                          WATER ON ROADWAY ON I24
                                          NORTHEAST OF ASHLAND CITY.

BOYD
Local storm report, May 26, 9:09 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
909 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0904 AM    JOELTON                   TN   FLOODING
05/26/98   DAVIDSON                       CAR OFF HIGHWAY BECAUSE OF
                                          WATER ON ROADWAY ON I24.

0905 AM    ASHLAND CITY              TN   FLOODING
05/26/98   CHEATHAM                       CAR OFF HIGHWAY BECAUSE OF
                                          WATER ON ROADWAY ON I24
                                          NORTHEAST OF ASHLAND CITY.

BOYD
Special weather statement, May 26, 9:24 AM CDT, 39 minutes before
TNZ005>011-022>033-064-065-262225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
924 AM CDT TUE MAY 26 1998

...FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR
NORTHERN MIDDLE TENNESSEE...

THE WATCH IS GENERALLY ALONG AND NORTH OF I-40 FROM NEAR CAMDEN TO
NASHVILLE TO CROSSVILLE.

AN UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD TODAY AND TONIGHT
ALONG A STATIONARY FRONT DRAPED ACROSS NORTHERN MIDDLE TENNESSEE.
THE DISTURBANCE WILL INTERACT WITH THE WARM...MOIST AND UNSTABLE
AIR ACROSS THE REGION TO PRODUCE WIDESPREAD THUNDERSTORMS TODAY
AND TONIGHT.

BECAUSE OF HEAVY RAINFALL OVERNIGHT THE GROUND IS NEARLY SATURATED
IN AREAS ACROSS NORTHERN MIDDLE TENNESSEE.  THE COMBINATION OF WET
GROUNDS AND THE EXPECTED RAINFALL FROM THUNDERSTORMS TODAY AND
TONIGHT COULD CAUSE FLASH FLOODING.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA.  PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY.  BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATION...OR YOUR CABLE TV PROVIDER FOR THE LATEST WEATHER
INFORMATION.
BOYD
Special weather statement, May 26, 9:24 AM CDT, 39 minutes before
TNZ005>011-022>033-064-065-262225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
924 AM CDT TUE MAY 26 1998

...FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR
NORTHERN MIDDLE TENNESSEE...

THE WATCH IS GENERALLY ALONG AND NORTH OF I-40 FROM NEAR CAMDEN TO
NASHVILLE TO CROSSVILLE.

AN UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD TODAY AND TONIGHT
ALONG A STATIONARY FRONT DRAPED ACROSS NORTHERN MIDDLE TENNESSEE.
THE DISTURBANCE WILL INTERACT WITH THE WARM...MOIST AND UNSTABLE
AIR ACROSS THE REGION TO PRODUCE WIDESPREAD THUNDERSTORMS TODAY
AND TONIGHT.

BECAUSE OF HEAVY RAINFALL OVERNIGHT THE GROUND IS NEARLY SATURATED
IN AREAS ACROSS NORTHERN MIDDLE TENNESSEE.  THE COMBINATION OF WET
GROUNDS AND THE EXPECTED RAINFALL FROM THUNDERSTORMS TODAY AND
TONIGHT COULD CAUSE FLASH FLOODING.

REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING
EXISTS WITHIN THE WATCH AREA.  PEOPLE IN THE WATCH AREA SHOULD
MONITOR WEATHER CONDITIONS CLOSELY.  BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATION...OR YOUR CABLE TV PROVIDER FOR THE LATEST WEATHER
INFORMATION.
BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningOHXMontgomery46 min
May 25, 7:17 PM CDTSevere Thunderstorm WarningOHXHumphreys48 min
May 25, 7:43 PM CDTTornado WarningOHXSumner47 min
May 25, 7:54 PM CDTSevere Thunderstorm WarningOHXClay36 min
May 25, 7:55 PM CDTSevere Thunderstorm WarningOHXDickson50 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningOHXHumphreys35 min
May 25, 8:32 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
May 25, 8:50 PM CDTSevere Thunderstorm WarningOHXClay35 min
May 25, 9:13 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson32 min
May 25, 9:17 PM CDTSevere Thunderstorm WarningOHXPickett33 min
May 25, 9:28 PM CDTSevere Thunderstorm WarningOHXOverton32 min
May 25, 10:17 PM CDTSevere Thunderstorm WarningOHXVan Buren, White33 min
May 26, 8:09 AM CDTFlash Flood WarningOHXCheatham, Davidson2 hr
May 26, 8:20 AM CDTFlash Flood WarningOHXSumner, Wilson2 hr
May 26, 1:50 PM CDTSevere Thunderstorm WarningOHXLawrence50 min
May 26, 2:25 PM CDTSevere Thunderstorm WarningOHXGiles50 min
May 26, 2:48 PM CDTSevere Thunderstorm WarningOHXLincoln47 min
May 26, 3:30 PM CDTTornado WarningOHXLincoln35 min
May 26, 3:44 PM CDTTornado WarningOHXFranklin46 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.